Get access

Toxic epidermal necrolysis: current evidence, practical management and future directions

Authors

  • T.A. Chave,

    1. Departments of Dermatology and Intensive Care Medicine, Leicester Royal Infirmary, University Hospitals of Leicester NHS Trust, Leicester LE1 5WW, U.K.
    Search for more papers by this author
  • N.J. Mortimer,

    1. Departments of Dermatology and Intensive Care Medicine, Leicester Royal Infirmary, University Hospitals of Leicester NHS Trust, Leicester LE1 5WW, U.K.
    Search for more papers by this author
  • M.J. Sladden,

    1. Departments of Dermatology and Intensive Care Medicine, Leicester Royal Infirmary, University Hospitals of Leicester NHS Trust, Leicester LE1 5WW, U.K.
    Search for more papers by this author
  • A.P. Hall,

    1. Departments of Dermatology and Intensive Care Medicine, Leicester Royal Infirmary, University Hospitals of Leicester NHS Trust, Leicester LE1 5WW, U.K.
    Search for more papers by this author
  • P.E. Hutchinson

    1. Departments of Dermatology and Intensive Care Medicine, Leicester Royal Infirmary, University Hospitals of Leicester NHS Trust, Leicester LE1 5WW, U.K.
    Search for more papers by this author

  • Conflicts of interest: None declared.

Toby Chave.
E-mail: toby.chave@rcht.cornwall.nhs.uk

Summary

Toxic epidermal necrolysis (TEN) is a rare disorder characterized by extensive epidermal death. Almost all cases appear to be caused by an idiosyncratic drug reaction. Proposed pathogenic mechanisms are conflicting, and the evidence for the benefits of individual treatments is inadequate, and in some cases contradictory. The mortality rate remains high. We review the literature pertaining to the pathogenesis of TEN and drug reactions in general. The rationale for therapeutic interventions, together with reported evidence of efficacy, are considered. We present a composite model of TEN, based on previous work and suggested pathogeneses of TEN, mechanisms of drug reactions and reported cytotoxic lymphocyte (CTL) cytolytic pathways. In this system, TEN, like some other cutaneous drug eruptions, is an HLA class I-restricted, specific drug sensitivity, resulting in clonal expansion of CD8+ CTLs. Cytotoxicity is mediated by CTL granzyme and possibly death receptor (DR) ligand (DR-L), probably Fas ligand (FasL). Particular to TEN, there is then an amplification sequence involving further DR-L expression. FasL is likely to be particularly important but tumour necrosis factor (TNF) may well contribute, via the TNF receptor 1 (TNF-R1) death pathway. Alternatively, we suggest the possibility of upregulation of an antiapoptotic TNF-R1–nuclear factor κB pathway, which would proscribe treatments which downregulate this pathway. None of the published data on individual treatment efficacies is sufficiently strong to suggest a definitive single treatment. Currently a multifaceted regimen appears indicated, targeting various likely intermediary mechanisms, including elimination of residual drug, immunosuppression, inhibition of DR pathways, general antiapoptotic strategies, and aggressive supportive care. Particular attention has been directed at avoiding potential conflicts between different treatments and avoiding agents that theoretically might have a net proapoptotic rather than antiapoptotic effect. Nursing on a specialized unit is of paramount importance.

Get access to the full text of this article

Ancillary